Aromatase inhibitors (AI) are the mainstay of therapy for patients with hormone receptor-positive breast cancer in both adjuvant and metastatic settings. It was observed that more patients treated with aromatase inhibitors complained of joint symptoms, in particular, numerical stiffness as is seen with rheumatoid arthritis (RA). The incidence of RA in patients taking aromatase inhibitors has not been evaluated. Adequate management of symptoms may enhance patient adherence to therapy, thereby improving breast cancer-related outcomes. The objective of this study is to review the possible causes of these joint symptoms and the strategies for management. AI induce estrogen depletion, estrogens may exert central and peripheral antinociceptive effects, and this may be one of the possible causes. RA follows a circadian rhythm for symptoms like morning stiffness. Therefore, association between RA and some hormones such as melatonin (MLT) and vitamin D, are possible. Furthermore, MLT was revealed to modulate the estrogensignaling pathway and it has a fundamental role in the regulation of immune cells and cytokine secretion. Another possible causes of RA in patients taking AI may be trace elements levels, they act as cofactors for most of the enzymes, and the change in their levels is associated with many untoward effects on human health. Previous studies revealed that high serum level of cupper and low serum level of zinc, iron and selenium may be associated with RA. There is a need to identify the mechanisms underlying the development of joint symptoms with a focus on determining predictive factors and prospective assessment of interventional approaches. Effective management and symptomatic treatment is imperative to enhance adherence to therapy, improve outcomes, and decrease breast cancer recurrences.
Key words: Aromatase inhibitors, Rheumatoid arthritis, melatonin, Trace elements